Stuieklein

Q:

I am trying to lose weight and I have a problem. Whenever I have a severe diabetic low blood sugar attack I get frantic and eat to much to bring my blood sugar back up, and I gain more weight from it. What should I do so this does not happen any more?

Amy Campbell

A:

While we recommend treating a low blood glucose (a blood glucose below 70 mg/dl) with 15 grams of carbohydrate, it’s very common for people to “over treat” (meaning, taking in more than the recommended amount of carbohydrate for treating a low). However, over treating can lead to high blood glucose later on and, if lows occur frequently, weight gain. My first suggestion for you is to speak with your healthcare provider about the type and/or amount of diabetes medicine that you are taking. You may not need as much medication now, especially if you have already lost some weight, so perhaps he or she can decrease your dose. Or, perhaps you could switch to a different type of medicine that does not put you at risk for low blood glucose. Ask your provider about your options. In addition to reevaluating your medications, think about why and when your lows are occurring. For example, do they happen after doing physical activity? Do you sometimes eat a meal later than usual or miss a meal? Looking for patterns to your lows can help you make changes, if necessary, to lessen their frequency. You might also consider meeting with a dietitian for an eating plan that can help you with weight loss.

November 17, 2012 at 8:18 am